The Perils of Polydrug Use
In addiction medicine, polydrug use refers to the practice of using more than one substance of addiction at the same time or one after another.
There are many reasons that this can occur – for example, one substance of addiction may be used to enhance another’s effect or a substance can be used to ameliorate the effects of withdrawal or “come down”.
As previously stated, people mix drugs for various reasons. There are many ways that drugs are mixed and used.
As well as for both enhancement and oppositional effects, a different drug may be substituted for the person’s drug of choice if it is not available. For example, methadone or fentanyl may be used when heroin is not available.
Different combinations of drugs may be used in the hope of reducing dependence on just one substance of abuse.
Alternatively, a drug may be unknowingly ingested when intoxication or impairment of cognition is present, due to the effects of using the drug of choice.
Depending on whether a substance is legal or not, it can be difficult to assess its effects.
The issue with polydrug use is that it presents even more difficulties in predicting the effects than just one substance. The Australian Bureau of Statistics reports that 60% of fatal overdoses involved more than one substance of abuse.
Polydrug users can also develop tolerance to more than one substance of abuse, which complexifies the detoxification and withdrawal process.
Here are some common substance polyuse combinations and their side effects.
Combining Stimulants (For example, methamphetamines(ice) with cocaine and/or MDMAs)
Mixing drugs of the same class generally amplify their effects and increase the risk of overdosing.
In the case of mixing stimulants, a life-threatening condition known as “Serotonin Syndrome” can occur, where the levels of serotonin in the body rise. In mild cases, patients can present with:
- dilated pupils
- fever and flushing
- high blood pressure
- irregular heartbeat
- muscle rigidity
- poor coordination
- profuse sweating
- rapid breathing
- slow or fast pulse
- jerky movement
Elevated serotonin levels become life-threatening when there is:
- high fever
- loss of consciousness
- rapid swings in blood pressure and pulse.
Combining Depressants (eg opioids, benzodiazepines, alcohol, prescription drugs)
Central nervous system (CNS) depressants act by slowing down the nervous system and depressing breathing rate. Combining depressant medication exacerbates their effects.
The resulting impacts are:
- breathing difficulties
- accidents and injuries due to slow reaction times/poor coordination
- loss of consciousness
Combining Depressants and Stimulants
When depressants and stimulants are combined, the challenge of metabolizing these markedly different drugs places a lot of stress on the body. This can result in many potentially life-threatening scenarios where vital organs shut down – most commonly heart and kidney failure.
Combining Prescription Medications and Illicit Substances
Prescription medications can interact with other medications both positively and negatively. This is considered by a doctor when prescribing medication to treat certain conditions and illnesses.
Prescription medications are often mixed with illicit substances or used as a substitute for illicit substances. Certain prescription medications carry the risk of dependency, and therefore subsequent abuse.
Examples of prescription drugs/illicit substances that can have negative effects include mixing benzodiazepines and alcohol. This results in a decreased breathing rate and increased risk of overdose.
Prescription drugs such as benzodiazepines, anti-psychotics, anticonvulsants, prescription pain killers and certain anti-depressants can be abused to offset the effects of methamphetamines (ice) and cocaine.
This can lead to dependence upon multiple substances.
The Alcohol Effect
Alcohol acts as a central nervous system depressant. Therefore, combining alcohol with depressants such as opioids, GHB and benzodiazepines increase the depressive effects. This means that an affected person may not be able to complete simple tasks, be at risk of falls and accidents due to poor reaction time, and suffer with breathing difficulties.
Alcohol combined with stimulants is often used to help methamphetamine users “come down”.
It should be noted that the combination of alcohol and cocaine is particularly dangerous. The combination produces the chemical, cocaethylene, which is toxic to humans, causing (and exacerbating) liver tissue damage and seizures.
Detoxification from Multiple Substances
When withdrawing a user from multiple substances, it is essential that a proper detoxification process is undertaken. This allows clinicians to ensure a safe detoxification, an understanding of the status of the user’s disease of addiction and space to allow the user to participate and have ownership of their treatment.
Polydrug detoxification can be complex and depends on the combination of substances that have been abused. As Queensland’s only dedicated detox private hospital, Hader Clinic Private Queensland specialises in addictive medicine and complex detox and withdrawal cases.
Typically, after being thoroughly assessed by our admissions team, detox is initiated by our addiction medical specialists, including our psychiatrist.
The aims of detox are to provide a safe and peaceful environment for our patients and to keep them as comfortable as possible whilst undergoing physical withdrawal.
We provide mental health support, both one on one with our psychiatrists and psychologists, and in a group setting in our psychosocial wellbeing program, which begins to unpack the causes of addiction and starts to engage the behaviours required for long term success.
For more information visit Hader Clinic Queensland Private Hospital or call 1300 856 847
Queensland’s only private rehab centre with ACHS accreditation
We are proud to be the only private drug and alcohol addiction treatment centre in Queensland to be independantly accredited.